Alert archive / Texas / Small Craft Advisories in 2021
Small Craft Advisory 79, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Oct 26, 2021, 3:12 PM CDT. It took effect at Oct 26, 2021, 10:45 PM CDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2021, 3:12 PM CDT (20:12 UTC)
- In effect from
- Oct 26, 2021, 10:45 PM CDT
- Expired
- Oct 28, 2021, 1:00 AM CDT
- In force
- 26 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
509 WHUS74 KHGX 262012 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 312 PM CDT Tue Oct 26 2021 GMZ350-355-370-375-270415- /O.NEW.KHGX.SC.Y.0079.211027T0600Z-211028T1200Z/ /O.NEW.KHGX.GL.A.0004.211028T1200Z-211029T1000Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 312 PM CDT Tue Oct 26 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 7 AM CDT THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, west to northwest winds of 20 to 25 kt with gusts up to 35 kt and seas 4 to 8 ft expected. For the Gale Watch, northwest winds 20 to 30 kt with gusts up to 40 kt and seas 4 to 7 ft possible. * WHERE...Portions of Gulf of Mexico. * WHEN...For the Small Craft Advisory, from 1 AM Wednesday to 7 AM CDT Thursday. For the Gale Watch, from Thursday morning through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ GMZ330-335-270415- /O.NEW.KHGX.SC.Y.0079.211027T1200Z-211028T1200Z/ Matagorda Bay-Galveston Bay- 312 PM CDT Tue Oct 26 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 7 AM CDT THURSDAY... * WHAT...West to northwest winds 15 to 20 kt with gusts up to 25 kt and rough expected. * WHERE...Matagorda Bay and Galveston Bay. * WHEN...From 7 AM Wednesday to 7 AM CDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
5 follow-up statements
596 WHUS74 KHGX 270345 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1045 PM CDT Tue Oct 26 2021 GMZ370-375-271630- /O.EXT.KHGX.SC.Y.0079.211027T0345Z-211028T1200Z/ /O.CON.KHGX.GL.A.0004.211028T1200Z-211029T1000Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1045 PM CDT Tue Oct 26 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM CDT THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, south winds 20 to 25 knots shifting to the west northwest 20 to 30 kt and gusty. Seas 5 to 8 ft. For the Gale Watch, northwest winds 25 to 30 kt with gusts up to 40 kt and seas 6 to 10 ft. * WHERE...Waters from High Island to Freeport TX from 20 to 60 NM and Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM. * WHEN...For the Small Craft Advisory, until 7 AM CDT Thursday. For the Gale Watch, from Thursday morning through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ GMZ330-335-271630- /O.EXT.KHGX.SC.Y.0079.211027T0600Z-211028T1200Z/ /O.EXA.KHGX.GL.A.0004.211028T1200Z-211029T1000Z/ Matagorda Bay-Galveston Bay- 1045 PM CDT Tue Oct 26 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM CDT THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, south winds 20 kt becoming west northwest 20 to 25 kt. Rough bay waters. For the Gale Watch, northwest winds 25 kt with gusts up to 35 kt and rough bay waters. * WHERE...Matagorda Bay and Galveston Bay. * WHEN...For the Small Craft Advisory, until 7 AM CDT Thursday. For the Gale Watch, from Thursday morning through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ GMZ350-355-271630- /O.CON.KHGX.SC.Y.0079.211027T0600Z-211028T1200Z/ /O.CON.KHGX.GL.A.0004.211028T1200Z-211029T1000Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- 1045 PM CDT Tue Oct 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, south winds 20 to 25 knots shifting to the west northwest 20 to 30 kt and gusty. Seas 4 to 6 ft. For the Gale Watch, northwest winds 25 to 30 kt with gusts up to 40 kt and seas 5 to 7 ft. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM and Coastal waters from High Island to Freeport TX out 20 NM. * WHEN...For the Small Craft Advisory, until 7 AM CDT Thursday. For the Gale Watch, from Thursday morning through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
680 WHUS74 KHGX 270824 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 324 AM CDT Wed Oct 27 2021 GMZ330-335-350-355-370-375-271630- /O.CON.KHGX.SC.Y.0079.000000T0000Z-211028T1200Z/ /O.CON.KHGX.GL.A.0004.211028T1200Z-211029T1000Z/ Matagorda Bay-Galveston Bay- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 324 AM CDT Wed Oct 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds 20 to 30 kt with gusts up to 40 kt and seas 5 to 8 ft. For the Gale Watch, northwest winds 20 to 30 kt with gusts up to 45 kt and seas 5 to 8 ft possible. * WHERE...Portions of Gulf of Mexico. * WHEN...For the Small Craft Advisory, until 7 AM CDT Thursday. For the Gale Watch, from Thursday morning through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
681 WHUS74 KHGX 271530 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1030 AM CDT Wed Oct 27 2021 GMZ330-335-350-355-370-375-272330- /O.CON.KHGX.SC.Y.0079.000000T0000Z-211028T1200Z/ /O.CON.KHGX.GL.A.0004.211028T1200Z-211029T1000Z/ Matagorda Bay-Galveston Bay- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1030 AM CDT Wed Oct 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds 20 to 30 kt with gusts up to 40 kt and seas 5 to 8 ft. For the Gale Watch, northwest winds 20 to 30 kt with gusts up to 45 kt and seas 5 to 8 ft possible. * WHERE...Portions of Gulf of Mexico. * WHEN...For the Small Craft Advisory, until 7 AM CDT Thursday. For the Gale Watch, from Thursday morning through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A tornado watch is currently in effect for some of the coastal waters as the cold front crosses the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
783 WHUS74 KHGX 272026 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 326 PM CDT Wed Oct 27 2021 GMZ330-335-350-355-370-375-280430- /O.EXT.KHGX.SC.Y.0079.000000T0000Z-211028T0600Z/ /O.UPG.KHGX.GL.A.0004.211028T1200Z-211029T1000Z/ /O.NEW.KHGX.GL.W.0005.211028T0600Z-211029T1000Z/ Matagorda Bay-Galveston Bay- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 326 PM CDT Wed Oct 27 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM CDT THURSDAY... ...GALE WARNING IN EFFECT FROM 1 AM THURSDAY TO 5 AM CDT FRIDAY... * WHAT...For the Gale Warning, northwest winds 25 to 35 kt with gusts up to 45 kt and seas 6 to 9 ft expected. For the Small Craft Advisory, northwest winds 20 to 30 kt with gusts up to 40 kt and seas 5 to 8 ft. * WHERE...Portions of Gulf of Mexico. * WHEN...Small Craft Advisory until 1 AM CDT Thursday. For the Gale Warning, from 1 AM Thursday to 5 AM CDT Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
719 WHUS74 KHGX 280406 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1106 PM CDT Wed Oct 27 2021 GMZ330-335-350-355-370-375-281215- /O.CON.KHGX.SC.Y.0079.000000T0000Z-211028T0600Z/ /O.CON.KHGX.GL.W.0005.211028T0600Z-211029T1000Z/ Matagorda Bay-Galveston Bay- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1106 PM CDT Wed Oct 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM CDT FRIDAY... * WHAT...For the Gale Warning, northwest winds 25 to 35 kt with gusts up to 45 kt and seas 6 to 9 ft expected. For the Small Craft Advisory, northwest winds 20 to 30 kt with gusts up to 40 kt and seas 5 to 8 ft. * WHERE...Portions of Gulf of Mexico. * WHEN...Small Craft Advisory until 1 AM CDT Thursday. For the Gale Warning, from 1 AM Thursday to 5 AM CDT Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Oct 26, 3:07 PM CDT, 5 minutes earlier.
Area forecast discussion, Oct 26, 3:07 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
307 PM CDT Tue Oct 26 2021
.DISCUSSION...
Given the excitement happening downtown the next couple of nights,
the prospect of a frontal passage and even potential severe
weather could make one nervous about timing for potential severe
weather. Fortunately on that front, it seems apparent that the
atmosphere is a baseball fan and the front looks to sweep through
well after tonight's events are done, and should clear well before
tomorrow evening.
That said, there is still some threat for strong thunderstorms,
and even some severe potential when the front sweeps through, and
could interfere with the morning commute. So, it's not all good
news there. Be aware of current and expected weather conditions
early tomorrow morning, and perhaps be prepared to adapt your
morning routine to better mesh with a line of thunderstorms along
this cold front. Scattered damaging wind gusts along the line of
storms are the primary threat, though a brief tornado is a distant
secondary threat.
After the front clears and any weather comes to an end, the main
story for the next day or two will be in gusty north winds. This
is primarily a marine concern, but make sure those Halloween
decorations are secured, especially if live on the coast. Wouldn't
want those ghosts to start flying for real! As the wind calms
down, fair autumn weather looks to prevail through the weekend.
.SHORT TERM [Through Wednesday Night]...
Radar shows some light echoes down the coast over the Corpus
Christi and Austin/San Antonio areas of responsibility, but things
haven't quite crept over the border into our forecast area yet.
GOES IR and TPW products suggest this will happen eventually, so
bring slight chances into our area late this afternoon, and expand
mostly along the coast tonight with subtle isentropic upglide from
strengthening onshore flow with a weak shortwave trough passing
through aloft.
Meanwhile, a developing low pressure center underneath an upper
trough over the Four Corners this afternoon will push into the
Great Plains, dragging a cold front through Texas. This isn't
likely to be terribly significant through the night...not much
more than tightening the pressure gradient to generate that
stronger onshore flow. It may introduce slight chances of rain
farther inland as the night goes on, but won't become too
significant until around/just before dawn as the front is poised
to move through Southeast Texas.
What awaits us then? Well, it may depend partly on how the
overnight hours play out to our west. It will be a little more
likely than not that we'll get 1000 J/Kg of CAPE ahead of the
front, but it's worth noting that lapse rates aren't the most
impressive, and the front looks to sweep through at precisely the
wrong time for convective support. On the flip side, though, the
system is pretty dynamic with generally favorable jet structure
aloft. So...as long as the front doesn't have to initiate new
convection, it should be able to more or less maintain existing
storms. And that's precisely what I'd expect to happen, assuming
we do get initiation and development of a QLCS to come our way
out of Central Texas.
QLCS sounds pretty scary...but given some of the limiting factors
mentioned above, I expect that storms will struggle to get its
strongest winds to drill down to the surface. So, while wind may
be the biggest severe threat in this event, the setup doesn't
necessarily do the storms any favors here. The potential for
damaging wind gusts certainly exists, but will be
isolated/scattered in nature. HREF SRH does suggest that there is
potential for rotating updrafts if any portions of the line
become more favorably exposed to the low level shear vector, so a
brief tornado spinning up is on the table as well, but a lesser
threat than straight line winds. All in all, this seems like a
relatively typical type of severe threat for the environment and
expected timing, and I'm in pretty strong concurrence with the
SPC Day 2 outlook.
.LONG TERM [Friday Through Tuesday]...
"Hold on to your hats" this Thursday and Friday. Strong
northwesterly winds will continue to impact the region as the main
upper low deepens and lift north-northeast into the TN Valley
through the end of the week. Forecast soundings indicate momentum
transfer of around 35 to 50 knots a top of the boundary layer with
the highest values along the coast Thursday night into Friday. Given
steep low-level lapse rates (7-9 C/km) and decent CAA, a wind
advisory will likely be needed through this time frame. Strongest
gusts are expected to be along the coast and over the waters. More
details on the Marine section. Winds should gradually diminish from
west to east (inland to coastal waters) by late Friday night.
Beside gusty conditions, high pressure will dominate the weather
pattern through most of the long term period. Northwest sfc flow
will continue to bring a drier and more comfortable airmass under
mostly sunny/clear skies. In fact, sfc dewpoints will range from the
upper 30s to low 50s through late Saturday. Below average
temperatures are also expected after the front passage, with highs
mainly in the 70s and overnight lows from the upper 40s to mid 50s.
While dry conditions continue for the beginning of the upcoming
week, return flow from the departing high will begin to filter a
warmer and slightly humid airmass after Sunday.
&&
.AVIATION [18Z TAF Issuance]...
CIGs gradually improving this morning, and expect VFR area-wide by
18Z open. S/SE winds continue into tonight, gradually picking up
as front approaches. Timing of storms may be difficult if strong
storms push out more quickly than anticipated, but TEMPOs should
provide general idea for arrival of strongest storms. Winds swing
to W/NW and gusty in the morning after front passes, with fairly
rapid clearing after trailing showers end.
&&
.MARINE...
Marine conditions will gradually deteriorate tonight into the end of
the week with increasing winds and building seas. A deepening low
pressure system over western TX and its associated surface front
will continue to move eastward across the region tonight, dragging
the frontal boundary over the Gulf waters by early Wednesday
afternoon. Scattered showers and thunderstorms are expected ahead
and along the frontal passage. Some of the storms may become strong
to severe with damaging winds as the main threat. A tight pressure
gradient will persist behind the front, leading to gusty conditions
into the end of the week. Given that, onshore winds will increase to
caution flags this evening before reaching advisory criteria
overnight. Strong northwest gusts of 35+ knots will be possible
Thursday and Friday, with the strongest gusts at night. A Gale Watch
has been issued for Thursday, and might be extended through Friday
in future forecast updates.
Strong onshore winds will potentially bring the risk for strong rip
currents and minor coastal flooding, especially during high tides on
Wednesday. In the wake of the front, strong offshore winds could
potentially bring abnormally low tides across the Bays and ship
channels. Low water advisories may be needed Thursday night into
Friday evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 79 51 75 52 / 60 80 0 0 0
Houston (IAH) 73 82 54 76 55 / 30 90 0 0 0
Galveston (GLS) 76 84 62 78 61 / 30 100 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 7 AM Wednesday to 7 AM CDT Thursday
for the following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION from 7 PM this evening to 1
AM CDT Wednesday for the following zones: Coastal waters
from Freeport to Matagorda Ship Channel TX out 20
NM...Coastal waters from High Island to Freeport TX out 20
NM...Galveston Bay...Matagorda Bay...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
Gale Watch from Thursday morning through late Thursday night for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
Small Craft Advisory from 1 AM Wednesday to 7 AM CDT Thursday
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
DISCUSSION...Luchs
SHORT TERM...Luchs
LONG TERM...05
AVIATION...Luchs
MARINE...05The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 1:52 AM CDT | Dense Fog Advisory | HGX | Austin, Brazoria, Colorado, Fort Bend, Jackson, Liberty and 4 more | 4 hr |
| Oct 26, 3:12 PM CDT | Gale Watch | HGX | 24 hr |
Nearby
Small Craft Advisories in Texas, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.